Military Times: Malaria drug causes brain damage that mimics PTSD: case study

Jason Perry

Benevolent Leader
Site Founder
Staff Member
PEB Forum Veteran
Registered Member
Joined
May 15, 2007
Messages
12,168
Likes
1,445
#1
http://www.militarytimes.com/story/...s-permanent-brain-damage-case-study/88528568/



"The case of a service member diagnosed with post-traumatic stress disorder but found instead to have brain damage caused by a malaria drug raises questions about the origin of similar symptoms in other post-9/11 veterans.

According to the case study published online in Drug Safety Case Reports in June, a U.S. military member sought treatment at Walter Reed National Military Medical Center in Bethesda, Maryland, for uncontrolled anger, insomnia, nightmares and memory loss...."

I wish this were a shocking finding, but, I have come across way too many anecdotal cases of this to be surprised. A single case study is not "proof," but, I think it indicates support for the argument that this malaria drug can have serious health impacts on members.
 

KGauthier2014

Registered Member
Joined
Sep 30, 2016
Messages
1
Likes
0
#2
I have a question I just found out about the dx that the military found on my MED Board to be only acute (lasting between 3- 6 months.) I have battling the conditions for well over that time....what can I do to have my claim re-looked at? Or what are my steps?
 

Dburt164

Registered Member
Joined
Feb 14, 2017
Messages
2
Likes
0
#3
Whoa. I took the malaria pills in Iraq in 2003, was awarded 50% for PTSD by the VA in '08, but I thought it was from combat. So did the VA. Got my rating based on strong evidence from service records. Went to the VA for treatment, but got increased to 70% and individual unemployability in 2011. Maybe its a double whammy. I've noticed that antidepressants don't work so well for me.
 

Jessjo06

Registered Member
Joined
Mar 7, 2017
Messages
2
Likes
0
#4
I am in the same boat....so to speak, I was in Iraq in 2004 and took the same pills, then towards the end of my tour they told us to stop.taking them, I don't remember what exactly was said but, something about it was dangerous to take, so.I guess we were the guinea pigs.....I suffer from extreme PTSD with anxiety and depression, I have an explosive temper, the pills they give me works for a while on my anxiety until it wares off then I take another, then the VA doctors say try not.to take to much coz.it is addictive....sorry.just venting
 

Hard Times

Registered Member
Joined
Mar 31, 2017
Messages
18
Likes
1
#5
You know, I was taking that pill also for crossing the "Burm" in 2003. No one told us to stop. Just like jessjo06, I too suffer from the same symptoms and the medication I take helps a little.

How would the Dr's look at this and diagnose it steming from that pill? If the symptoms for that and PTSD are similiar, what is the difference that sets these two symptoms apart?
 

jp_over

Registered Member
Joined
Mar 9, 2017
Messages
10
Likes
3
#7
Good info here - I've saved to a PDF and shared with a buddy.

chaplaincharlie - agreed! I remember when there was a big fuss about the Anthrax vaccine. Those who refused were punished and the rest of us took it whether we wanted to or not. If I recall it was a total of 5-7 shots (some were "boosters").

Article about Marines being punished:
http://articles.latimes.com/1999/jun/24/news/mn-49666

Several years ago a young medic reviewing my shot/vaccination record said "holy crap" or something similar when looking at all the Anthrax shots.

Looks like the Army did something similar in 2003:

http://www.nytimes.com/2003/04/05/nyregion/court-martial-for-refusing-anthrax-shot.html